This site is intended for healthcare professionals only

High number of ‘likely overdoses’ reported

Written by: | Published:

High number of ‘likely overdoses’ reported High number of ‘likely overdoses’ reported

There has been a sharp rise in the number of overdoses linked to people using drugs in several areas across England, Public Health England (PHE) has warned.

There are early signs that the overdoses may be caused by heroin mixed with a potent and dangerous synthetic opioid, but further work is needed to confirm any links between the cases. To date, there have been at least 46 poisonings resulting in 16 deaths but investigations are still ongoing. The areas affected include South London, the South East, South West and East of England.

Read more: Why are more men dying from drug poisoning?

‘We are urging drug users to be extra careful following reports of a sharp rise in the number of overdoses potentially connected to heroin, tragically with some deaths. We are urgently investigating with the police and local partners,’ said Rosanna O’ Connor, Director of Drugs, Alcohol, Tobacco and Justice at PHE.

‘We strongly advise anyone using drugs not to use alone and to test a small amount first.’

PHE has issued an alert to all local public health and drug services, making them aware of the problem and asking them to reach out to drug users outside of the drug treatment system.

Read more: The lethal highs of chemsex

Drug service staff have been asked to ensure that all drug users, and anyone who might be with them if an overdose occurs, understand how to spot the signs of an overdose and always carry naloxone and know how to use it.

There is good evidence that naloxone prevents opioid overdose deaths. Drug service staff can provide naloxone to anyone without a prescription, and the availability of nasal naloxone now makes it easier for people to use naloxone. While drug death rates do vary across the country, PHE say it is vital that all local areas ensure wide availability of naloxone and training in its proper use.

‘If someone does overdose it’s vital to act fast, call for an ambulance immediately and if possible use the opioid antidote, naloxone, which can save lives,’ added Ms O’ Connor.

‘We strongly advise all drug users to get support from local drug services, as being in treatment greatly reduces the risks of harm and overdose.’

What do you think? Leave a comment below or tweet your views to @IndyNurseMag

This material is protected by MA Healthcare Ltd copyright.
See Terms and Conditions.

Comments

Name
 
Email
 
Comments
 

Please view our Terms and Conditions before leaving a comment.

Change the CAPTCHA codeSpeak the CAPTCHA code
 

Read a free issue from Practice Nursing

Register to read a free issue from our sister publication, Practice Nursing.

Including articles on asthma, diabetes and more. Read your copy.

Newsletter

Sign up to the newsletter

About

Independent Nurse is the professional resource for primary care and community nurses, providing clinical articles for practice nurses and prescribers.

Newsletter

Subscribe to our newsletter and stay up to date with the latest nursing news.

Stay Connected

Stay social with Independent Nurse by following us on Twitter, liking us on Facebook or connecting on LinkedIn.

Archive

Need access to some of our older articles? You can view our archive, or alternatively contact us.

Contact Us

MA Healthcare Ltd.
St Jude's Church, Dulwich Road
London, SE24 0PB

Tel: +44 (0)20 7738 5454
Registered in England and Wales No. 01878373

Meet the team

Authors

Find out how to contribute to Independent Nurse here.